It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • Calcium Channel Blocker or Beta Blocker causing Short of Breath

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-29-2008, 01:21 PM   #1
    brebre
    Inactive
    (female)
     
    Join Date: Aug 2008
    Location: Baltimore
    Posts: 108
    brebre HB User
    Calcium Channel Blocker or Beta Blocker causing Short of Breath

    WHich of these meds cause "perceived" short of breath.
    Norvasc or Labetalol. It is hard to explain I am not SOB like breathing hard, it is like I have to sigh to get a deep breath. Also one of them has my stomach totally messud up.

    Thanks
    Bre

    Last edited by brebre; 08-29-2008 at 01:29 PM.

     
    Sponsors Lightbulb
       
    Old 08-29-2008, 05:01 PM   #2
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Calcium Channel Blocker or Beta Blocker causing Short of Breath

    Hi Brebre,

    There is no doubt that your medication is causing your problems.

    Calcium channel blockers are known to trigger or aggravate GERD. Beta blockers, alpha blockers and ARBs can also aggravate this condition, but not as extensively as the calcium channel blockers.
    Calcium channel blockers (and alpha blockers) relax the smooth muscle. Unfortunately, this means that the lower esophageal sphincter also relaxes. This aggravates or even causes the GERD. I happen to think this is how I got mine. I took both the CCBs and alpha blockers. Had no stomach issues prior to taking the meds. There is a definite association between the CCBs and GERD. Verapamil has been shown to reduce the sphincter tone by 1/3 in HEALTHY people. When you combine the meds - CCBs AND and an alpha blocker (which is a part of Labetalol- I took Labetalol as well in high doses), you get an ADDITIVE effect. This means basically that the effect on the smooth muscle it that much bigger. Not good. I now have stomach problems right, left and centre. Have to take two meds for them. Beware.
    As for the breathing issuses - what can I say. Both of these drugs are BAD. I know this from a personal experience. How have you ended up on this drug combination? Labetalol is NOT commonly prescribed. How BAD is your blood pressure these days?

    flowergirl

     
    Old 08-29-2008, 05:32 PM   #3
    famnd
    Senior Veteran
    (female)
     
    famnd's Avatar
     
    Join Date: Mar 2007
    Location: us
    Posts: 1,693
    famnd HB User
    Re: Calcium Channel Blocker or Beta Blocker causing Short of Breath

    I currently take labetalol & have taken Norvasc (only lasted two days.) I was close to going to the ER with Norvasc from the because of the chest pain/heartburn.

    I already had heartburn before taking b/p drugs so they just added to the mix. I believe for most people there is a way to deal with the heartburn issue but you must be desparate as I was for a effective b/p med & willing to rearrange your life from the time you get up until you wake up the next morning. I prefer not to take meds for heartburn or anything else when possible. I am able to avoid that side effect. I don't have any breathing issues with labetalol but I didn't have any before taking the drug which is an important point.

    Heartburn can cause chest pain that even radiates down the arm, ofter both arms. Some of the problems with b/p drugs may stem from heartburn especially if a person is susceptable in the first place.

    You need to throughly read the the package insert before taking both of these drugs. Make sure you get your labs done at least every 6 months. Fam

    Last edited by famnd; 08-29-2008 at 05:34 PM.

     
    Old 08-30-2008, 05:21 AM   #4
    londonlin
    Junior Member
    (female)
     
    londonlin's Avatar
     
    Join Date: May 2008
    Location: United States
    Posts: 25
    londonlin HB User
    Re: Calcium Channel Blocker or Beta Blocker causing Short of Breath

    I am on verapamil 400 er capsules 400 mg and 20 mg of benicar. I started getting this shortness of breath about 4 weeks ago. My dr. has no clue what is causing it, and she along with the pharmacy say that both meds do not cause this or the cough that I have developed with the shortness of breath. Still waiting results from an echo I had done to see what is going on the with mitral valve other than that I am clueless about the shortness of breath. I do not smoke and only weigh 130 so the weight is not an issue.

     
    Old 08-30-2008, 08:40 AM   #5
    brebre
    Inactive
    (female)
     
    Join Date: Aug 2008
    Location: Baltimore
    Posts: 108
    brebre HB User
    Re: Calcium Channel Blocker or Beta Blocker causing Short of Breath

    The medication is indeed the problem. Ace Inhibitors action includes increasing the action of bradykinin which is an enzyme in in the lungs and other organs.
    Shortness of breath and cough are very known effects of Ace Inhibitors.

    Last edited by mod-anon; 08-30-2008 at 10:31 PM. Reason: Please use the Quick Reply button to avoid unnecessary quotes.

     
    Old 08-30-2008, 03:01 PM   #6
    londonlin
    Junior Member
    (female)
     
    londonlin's Avatar
     
    Join Date: May 2008
    Location: United States
    Posts: 25
    londonlin HB User
    Re: Calcium Channel Blocker or Beta Blocker causing Short of Breath

    I would have thought my doctor would have known the medicine is causing it. Are there alternatives to keep from having the cough and shortness of breath? Will it ever go away?

     
    Old 08-30-2008, 03:09 PM   #7
    brebre
    Inactive
    (female)
     
    Join Date: Aug 2008
    Location: Baltimore
    Posts: 108
    brebre HB User
    Re: Calcium Channel Blocker or Beta Blocker causing Short of Breath

    Most of the people here report that once you have the cough, it doesn't get any better. You have to change drugs. This cough is not tolerable either. I know I couldnt tolerate it.

    Last edited by mod-anon; 08-30-2008 at 10:31 PM. Reason: Please use the Quick Reply button to avoid unnecessary quotes.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    what is difference between calcium channel blockers and beta blockers? legs123051 High & Low Blood Pressure 4 03-24-2010 10:50 PM
    Calcium Channel Blockers make you tired? Mastiff4mee High & Low Blood Pressure 4 05-07-2009 09:12 PM
    which med is better to be on... Alpha/Beta blockers or calcium channel blocker? stophypertensio High & Low Blood Pressure 6 11-08-2008 12:12 PM
    Anyone on a calcium channel blocker/tachycardia and PVCs? CircusSquirrel Heart Disorders 0 09-21-2008 08:43 AM
    Are there any benifits to taking a calcium channel blocker vs beta blocker? alice46 Heart Disorders 4 02-03-2008 01:54 PM
    Calcium channel blockers flowergirl2day High & Low Blood Pressure 10 08-17-2007 10:34 PM
    Calcium Channel Blockers linked to Breast Cancer and Heart Attacks ACE28 High & Low Blood Pressure 1 12-06-2006 04:16 PM
    Niphedipine (Procardia) and Calcium Channel Blockers jmferrt1 Asthma 3 11-23-2005 04:20 AM
    Calcium Channel Blockers vs. Beta Blockers busymommy Headaches & Migraines 0 10-02-2005 04:45 PM

    Tags
    beta blockers, calcium channel blockers



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:34 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!